Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A regularized projection method for complementarity problems with non-Lipschitzian functions

Authors: Goetz Alefeld and Xiaojun Chen
Journal: Math. Comp. 77 (2008), 379-395
MSC (2000): Primary 90C33, 65G20
Published electronically: June 20, 2007
MathSciNet review: 2353958
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider complementarity problems involving functions which are not Lipschitz continuous at the origin. Such problems arise from the numerical solution for differential equations with non-Lipschitzian continuity, e.g. reaction and diffusion problems. We propose a regularized projection method to find an approximate solution with an estimation of the error for the non-Lipschitzian complementarity problems. We prove that the projection method globally and linearly converges to a solution of a regularized problem with any regularization parameter. Moreover, we give error bounds for a computed solution of the non-Lipschitzian problem. Numerical examples are presented to demonstrate the efficiency of the method and error bounds.

References [Enhancements On Off] (What's this?)

  • 1. G.E. Alefeld, X. Chen and F.A. Potra, Numerical validation of solutions of complementarity problems: The nonlinear case, Numer. Math., 92 (2002) 1-16. MR 1917363 (2003f:65109)
  • 2. J.W. Barrett and R.M. Shanahan, Finite element approximation of a model reaction-diffusion problem with a non-Lipschitz nonlinearity, Numer. Math., 59(1991) 217-242. MR 1106381 (92c:65122)
  • 3. X. Chen and S. Xiang, Computation of error bounds for P-matrix linear complementarity problems, Math. Programming, 106(2006) 513-525. MR 2216793 (2006k:90131)
  • 4. R.W. Cottle, J.-S. Pang and R.E. Stone, The Linear Complementarity Problem, Academic Press, Boston, MA, 1992. MR 1150683 (93f:90001)
  • 5. J.E. Dennis and R.E. Schnabel, Numerical Methods for Unconstrained Optimization and Nonlinear Equations, Prentice-Hall, Englewood Cliffs, 1983. MR 702023 (85j:65001)
  • 6. F. Facchinei and J.-S. Pang, Finite-Dimensional Variational Inequalities and Complementarity Problems I, II, Springer-Verlag, New York, 2003.
  • 7. S.A. Gabriel and J.J. Moré, Smoothing of mixed complementarity problems, Complementarity and Variational Problems: State of the Art, eds by M.C. Ferris and J.-S. Pang, (SIAM Publications, Philadelphia, PA, 1997), 105-116. MR 1445075 (98c:90161)
  • 8. J.M. Ortega and W.C. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, 1970. MR 0273810 (42:8686)
  • 9. J.-S. Pang, Error bounds in mathematical programming, Math. Programming, 79(1997) 299-332. MR 1464772 (98j:90075)
  • 10. U. Schäfer, An enclosure method for free boundary problems based on a linear complementarity problem with interval data, Numer. Func. Anal. Optim., 22(2001) 991-1011. MR 1871871 (2003d:90110)
  • 11. P. Tseng, An infeasible path-following method for monotone complementarity problems, SIAM J. Optim., 7(1997) 386-402. MR 1443625 (98c:90169)
  • 12. R. Varga, Matrix Iterative Analysis, Second Revised and Expanded Edition, Springer-Verlag, New York 2000. MR 1753713 (2001g:65002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 90C33, 65G20

Retrieve articles in all journals with MSC (2000): 90C33, 65G20

Additional Information

Goetz Alefeld
Affiliation: Institute of Applied and Numerical Mathematics, University of Karlsruhe (Karlsruhe Institute of Technology KIT), D-76128 Karlsruhe, Germany

Xiaojun Chen
Affiliation: Department of Mathematical Sciences, Hirosaki University, 036-8561 Hirosaki, Japan

Keywords: Complementarity problems, non-Lipschitzian continuity, regularization, projection, error bounds.
Received by editor(s): June 8, 2006
Published electronically: June 20, 2007
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society